Massachusetts, 2020

Flash Flood and Flooding in Massachusetts, July 6, 2020

July 6, 2020 · NWS BOX · 3 events in 2 counties and zones

Scattered slow moving thunderstorms formed from southern Hampshire County southward into Hartford County, Connecticut. They caused localized flooding and flash flooding in and around the Springfield area and some large hail in Hartford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered slow moving thunderstorms formed from southern Hampshire County southward into Hartford County, Connecticut. They caused localized flooding and flash flooding in and around the Springfield area and some large hail in Hartford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 6, 3:20 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
420 PM EDT Mon Jul 6 2020

.SYNOPSIS...
A frontal boundary will remain south of New England tonight.
Other than an isolated shower or thunderstorm across CT into
western-central MA and RI, dry weather prevails tonight. The
front remains south of the region Tuesday providing mainly dry
weather and temperatures a few degrees cooler than normal. The
front finally returns northward as warm front Tuesday night
along with scattered showers and possibly a thunderstorm. Very
warm, very humid conditions move in for the late week.
Showers/thunderstorms will be possible each day with some heavy
downpours.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

415 PM Update...

Frontal boundary remains south of New England with E-NE flow across
the region. This maritime flow has resulted in a temp of 69 in
Boston/Logan airport despite SKC. However farther inland this
maritime airmass modifies rapidly with distance from the shore with
80 degs at ORH, 84 at WST to 89 at HFD. Still somewhat humid with
dew pts in the low to mid 60s. This will lead to a warm evening
ahead with low clouds continuing to thin over Cape Cod and the
Islands, while CU field over CT/RI and into western-central MA
continue decorate the sky.

By 22z some of the Hi Res guidance including HRRR continues to have
this CU field develop into scattered showers over CT into western-
central MA. Modest MLCAPE of 500-1000 j/kg over this region at the
moment but forcing is lacking. However seabreeze tracking north thru
CT may be sufficient to provide the necessary low level convergence.
Nonetheless given the weak mid level lapse rates, weak forcing and
light winds aloft, any updrafts should struggle to reach the -10C
isotherm so thinking lightning is a very low risk and could be
limited to isolated coverage in CT to western-central MA. If
convection fires it would collapse with sunset given weak mid level
lapse rates and weak shear.

Otherwise a seasonably mild night with lows 60-65 and with dew pts
in the low 60s can't rule out some patchy fog. E-NE winds will
become SE as the night progresses. This onshore flow combined with
boundary layer cooling should promote low clouds to fill back in
across the region overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...

415 PM update...

Tuesday...

Frontal boundary should remain south-southwest of the region thru
Tue. This will promote a cooler/stable SE flow into the region which
is evident by all models having little to no CAPE across the region
tomorrow. Low clouds and fog in the morning should burn off to at
least partial sunshine by mid to late morning. However this partial
sunshine may fade to increasing mid/high clouds in the afternoon
especially across CT as the front begins to return northward as a
warm front. Highs Tue mainly in the mid to upper 70s (slightly below
normal) and slightly less humid than today with dew pts in the upper
50s to lower 60s.

Tuesday night...

Frontal boundary to the southwest continues lifting northeast as
warm front across the region. Expecting scattered showers to
develop. Instability aloft and jet dynamics are fairly weak so not
expecting much if any thunderstorms, although best chance would be
western MA.

Warmer than tonight and more humid with dew pts rising into the mid
and upper 60s, yielding patchy fog and possibly some drizzle as
well. SE wind becoming south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

415 PM update...

Mid level flow pattern is expected to remain nearly zonal near the
USA/Canada border with a series of low amplitude shortwaves
traversing it. A more significant shortwave arriving late this week
into this weekend may develop a deep enough mid level trough along
the Eastern Seaboard to have implications for our forecast. This mid
level trough may linger into early next week. The details through
Thursday are moderate confidence, and low confidence from Friday
onward.

Temperature-wise, this pattern will mean near to above normal
temperatures continue through this portion of the forecast.
Persistent S to SW winds will also mean increasing humidity into the
oppressive/tropical category for most. Expecting dew points around
70 degrees F most of this time.

This heat and humidity poses a risk for diurnal showers and
thunderstorms most days. A more significant rainfall may occur
sometime Friday into this weekend. Latest guidance showed a strong
signal for a tropical plume of moisture moving towards southern New
England. Precipitable water values of 2-3 standard deviations above
normal are likely. This means a threat of downpours and possible
flooding. Sunday and Monday are difficult, with a nearly stationary
front nearby. It will all depend on where this boundary sets up
relative to southern New England.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1830z update...

Thru 00z...moderate to high confidence.
MVFR cigs over Cape Cod and Islands continue to slowly erode and
lift and should be marginal MVFR/VFR by 21z. Isolated MVFR
possible in CT as isolated -SHRA/-TSRA develops after 20z.
Otherwise VFR with light NE winds except up to 20 kt Cape Cod
and Islands.

Tonight...moderate confidence.
VFR to start the evening other than isolated MVFR in
-SHRA/-TSRA in CT. This activity will weaken into decaying
 showers and enter western-central MA and possibly into RI later
 this evening. The trend should be toward MVFR as the night
 progresses. Light E-SE winds.

Tuesday...moderate confidence.
Mix of MVFR/VFR but mainly dry weather. Isolated shower possible
western MA into CT during the afternoon. Light SE winds.

Tuesday night...moderate confidence.
VFR/MVFR trending toward MVFR/IFR as scattered showers
overspread the region from west to east. Isolated thunder
possible. SE winds continue.

KBOS Terminal...high confidence in TAF thru this evening. VFR
and onshore flow.

KBDL Terminal...Moderate confidence in TAF. Possible VCTS/TSRA
after 20z. Dry after 00z-02z.

Outlook /Wednesday through Saturday/...

Wednesday: VFR. Chance SHRA.

Wednesday Night through Thursday Night: VFR. Slight chance
SHRA.

Friday: Mainly VFR, with areas MVFR possible. Chance SHRA,
isolated TSRA.

Friday Night through Saturday: Mainly VFR, with local IFR
possible. Chance SHRA, isolated TSRA.

&&

.MARINE...

415 PM update...

Tonight...
frontal boundary remains south of New England yielding E-NE winds
across the MA/RI waters, becoming E-SE overnight. Low clouds and
patchy fog invade the waters again mainly after midnight. Other than
patchy drizzle, thunderstorms should remain over the NY waters.

Tuesday...
Frontal boundary should remain south of New England much of the day
with light SE winds across the MA/RI waters. Low clouds and fog will
burn off to partial sunshine with improving vsbys. Mainly dry
weather prevails other than some patchy drizzle in the morning.

Tuesday night...
Frontal boundary begins to lift north as a warm front with scattered
showers overspreading the MA/RI waters along with patchy fog and
drizzle. Not expecting much if any thunder. SE winds becoming south.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers, patchy fog.

Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

Friday Night through Saturday: Winds less than 25 kt. Areas of
rough seas. Chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Nocera
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...Belk
AVIATION...Belk/Nocera
MARINE...Belk/Nocera
Hazardous weather outlook, Jul 6, 3:24 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
424 PM EDT Mon Jul 6 2020

CTZ002-MAZ002-003-008>011-022>024-RIZ008-072030-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Barnstable MA-Dukes MA-Nantucket MA-
Block Island RI-
424 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, western Massachusetts and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-072030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ003-004-MAZ004>007-012>021-026-RIZ001>007-072030-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
424 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 6, 4:59 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
559 PM EDT Mon Jul 6 2020

CTZ002>004-062245-
Hartford CT-Tolland CT-Windham CT-
559 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bolton, or near Manchester, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Manchester, East Hartford, Glastonbury, Vernon, Mansfield, South
Windsor, Windham, Willimantic, Tolland, Coventry, Hebron,
Marlborough, Willington, Columbia, Bolton, Ashford, Andover, Chaplin,
Hampton and Eastford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4184 7261 4189 7209 4166 7208 4166 7216
      4171 7224 4169 7227 4167 7227 4164 7233
      4163 7250 4165 7251 4164 7258
TIME...MOT...LOC 2159Z 268DEG 12KT 4175 7242

Belk
Special weather statement, Jul 6, 5:52 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
652 PM EDT Mon Jul 6 2020

CTZ002>004-MAZ011-062330-
Hartford CT-Tolland CT-Windham CT-Eastern Hampden MA-
652 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 652 PM EDT, Doppler radar was tracking a strong thunderstorm over
Somers, or near Enfield, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Springfield, Enfield, Vernon, Mansfield, Longmeadow, East Longmeadow,
Ellington, Tolland, Wilbraham, Coventry, Stafford, Somers, East
Windsor, Monson, Woodstock, Willington, Hampden, Ashford, Holland and
Chaplin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4195 7262 4212 7251 4199 7203 4175 7218
TIME...MOT...LOC 2252Z 295DEG 17KT 4201 7248

Belk
Local storm report, Jul 6, 6:27 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
727 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             SOUTH WINDSOR           41.82N  72.62W
07/06/2020  M1.00 INCH       HARTFORD           CT   TRAINED SPOTTER

&&

EVENT NUMBER BOX2001686

ws
Special weather statement, Jul 6, 6:36 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
736 PM EDT Mon Jul 6 2020

CTZ002-003-MAZ011-070000-
Hartford CT-Tolland CT-Eastern Hampden MA-
736 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORMS DEVELOPING...

At 736 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Longmeadow, or near Springfield, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Springfield, Enfield, Agawam, Longmeadow, Suffield, East Longmeadow,
Wilbraham, Stafford, Somers, Monson and Hampden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4204 7264 4216 7246 4202 7226 4194 7251
TIME...MOT...LOC 2336Z 317DEG 11KT 4205 7249

Belk
Special weather statement, Jul 6, 6:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
745 PM EDT Mon Jul 6 2020

CTZ002-MAZ010-011-070015-
Hartford CT-Eastern Hampden MA-Eastern Hampshire MA-
745 PM EDT Mon Jul 6 2020

...STRONG THUNDERSTORM DEVELOPING...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holyoke, moving southeast at 10 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Northampton,
Agawam, West Springfield, Ludlow, South Hadley, Easthampton,
Longmeadow, East Longmeadow, Belchertown, Wilbraham, Granby,
Southampton and Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4215 7281 4231 7270 4226 7239 4201 7255
TIME...MOT...LOC 2344Z 294DEG 8KT 4221 7267

Belk

The radar

The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Hampshire

When
July 6, 7:15 PM EST to 7:28 PM EST
Where
Hampshire County, 0.92 mi S of Easthampton to 0.69 mi S of Easthampton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.257, -72.679

In Easthampton, Park Street was flooded and impassable. Manhole covers were popping off on several side streets off of Park Street. Flooding was also reported on Garfield Avenue.

Flash Flood, Hampden

When
July 6, 7:30 PM EST
Where
Hampden County, 0.34 mi SSW of Ludlow to 0.75 mi ESE of Ludlow
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
42.166, -72.483

Flash flooding occurred in Ludlow, with numerous streets flooded with up to 3 feet of water. Many people were rescued from cars stuck in the flood waters.

Flood, Hampden

When
July 6, 8:02 PM EST
Where
Hampden County, 0.6 mi ENE of Armory to 0.85 mi ENE of Armory
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.124, -72.560

In Springfield, there were reports of basements flooding on Bay Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903460, 903457, 903466.